Connecticut, 2009

Heavy Snow in Connecticut, December 9, 2009

December 9, 2009 · NWS OKX · 1 event in 1 county or zone

A deep upper low tracking northeast through the Central United States was responsible for a rapidly intensifying low pressure system tracking into the Great Lakes. A strong upper level jet rounding up the East Coast induced secondary low pressure along an associated warm front off the Mid-Atlantic Coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A deep upper low tracking northeast through the Central United States was responsible for a rapidly intensifying low pressure system tracking into the Great Lakes. A strong upper level jet rounding up the East Coast induced secondary low pressure along an associated warm front off the Mid-Atlantic Coast. This low tracked northeast along the coast...producing a 6 to 8 hr period of heavy precipitation across the region. A marginally cold thermal profile and strong dynamics allowed for a 2 to 4 hr period of moderate to heavy snow across interior zones...with snowfall rates of 1 inch per hour. Snowfall amounts ranged from 6.8 at Seymour and Southbury, 6.0 at Bethany, and 6.0 at Waterbury.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Dec 9, 2:04 AM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 9, 2:04 AM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
204 AM EST WED DEC 9 2009

.SYNOPSIS...
HIGH PRESSURE SLIDES NORTHEAST TONIGHT INTO THE CANADIAN MARITIMES
TONIGHT. INTENSE LOW PRESSURE OVER THE CENTRAL PLAINS MOVES INTO
THE GREAT LAKES TOMORROW...WITH A SECONDARY LOW DEVELOPING OFF THE
NJ COAST. THIS LOW MOVES ACROSS LONG ISLAND AND RACES INTO NEW
ENGLAND BY TOMORROW EVENING. HIGH PRESSURE WILL RETURN FOR THE
REST OF THE WORK WEEK...BUT ANOTHER STORM COULD IMPACT THE AREA
THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SKIES BECOMING OVERCAST THIS EVENING WITH WARM AIR ADVECTION ALOFT
STRENGTHENING AS A POTENTIALLY HIGH IMPACT SYSTEM MOVES UP OUT OF
THE CENTRAL PLAINS.

RADIATIONAL COOLING SHOULD BE SOMEWHAT LIMITED BY INCREASING CLOUD
COVER...BUT NOT ENOUGH TO PREVENT TEMPS FROM FALLING BELOW
FREEZING FOR THE INTERIOR LOWER HUDSON VALLEY AND CT.

WAA ALOFT INCREASES IN EARNEST LATE THIS EVENING AND EXPECT PRECIP
TO BEGIN MOVING IN AROUND MIDNIGHT OR SLIGHTLY AFTER. THIS IS
FASTER THAN THE OPERATIONAL MODELS...WHICH TEND TO BE TOO SLOW
WITH THE ONSET OF PRECIP IN STRONG WAA EVENTS.

PRECIP MAY START AS A BRIEF PERIOD OF SLEET/SNOW IN MANY PLACES
INCLUDING NYC...AS DEWPOINTS IN THE LOW TO MID 20S WOULD GIVE A
WET BULB TEMP IN THE LOW 30S. COASTAL SECTIONS WILL GO OVER TOO
RAIN ALMOST IMMEDIATELY HOWEVER. WINTRY WEATHER LASTS LONGER TO
THE NORTH.

SNOWFALL RATES AND AMOUNTS ARE VERY COMPLEX. LL JET INCREASES TO
70+ KTS ACROSS A 15 DEG C GRADIENT OVERNIGHT...INDICATING INTENSE
LIFT AND THE POTENTIAL FOR HEAVY PRECIP. IF THE COLD COLUMN IS
DEEP ENOUGH TO SUPPORT SNOW THROUGH 4-6AM...THE LIFT MAY BE STRONG
ENOUGH TO SUPPORT RATES OF 1-2 INCHES PER HOUR. GIVEN HOW STRONG
THE WARNING IS...DID NOT INCLUDE THESE TYPE OF ACCUMULATIONS IN
THE FORECAST...BUT IT SHOULD BE NOTED.

SO...THE WINTER WEATHER ADVISORY REMAINS AS IS. SOME OF THE DEEPER
VALLEYS IN ORANGE AND PASSAIC COUNTIES MAY SEE A BIT MORE
ICING...ESPECIALLY IF SFC TEMPS DIP A FEW DEGREES LOWER THAN
FORECAST THIS EVENING.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
STRONG WARMING CONTINUES INTO THE MORNING...AND ONCE THE SFC WARM
FRONT MATERIALIZES...THERE COULD BE A VERY RAPID CHANGEOVER TO ALL
RAIN. AGAIN...THIS MAY OCCUR A FEW HOURS PRIOR TO OR AFTER THE
CURRENT FORECAST...BUT THE TREND IS FOR A CHANGE TO ALL LIQUID.

TOTAL SNOWFALL OF UP TO 5 INCHES IN ORANGE/PASSAIC...BUT WOULD NOT
BE SURPRISED IF A FEW SPOTS SAW MORE.

ANOTHER ISSUE IS WIND SPEEDS. AS THE TEMP RISES ALOFT...IT WILL BE
TOUGH TO MIX DOWN STRONGER WINDS. HOWEVER...FOR A FEW HOURS PRIOR
TO THE PASSAGE OF THE WARM FRONT...THERE MAY BE ENOUGH INSTABILITY
TO GET ADVISORY LEVEL WINDS NEAR THE COAST. WIND ADVISORY HOISTED
TO ADDRESS THIS THREAT. THERE MAY ALSO BE ROUGH SURF/BEACH EROSION
PROBLEMS WEDNESDAY MORNING GIVEN STRONG EAST TO SOUTHEAST WINDS
AND 6 TO 9 FT NEAR SHORE BREAK.

PRECIP SHOULD WIND DOWN DURING WED AFTERNOON AS THE SECONDARY LOW
PASSES OVER LONG ISLAND. BOTH OPERATIONAL NAM AND GFS BRING DRY
AIR INTO THE REGION BY LATE AFTERNOON WEDNESDAY.

STRONGEST COLD AIR ADVECTION IS ABOUT 12 HOURS BEHIND THE
SYSTEM...SO TEMPS NOT EXPECTED TO DROP RIGHT AWAY.

TEMPS ALOFT PLUNGE THURSDAY...SO EXPECT A PRETTY FLAT TEMP TREND
DURING THE DAY...AND COLD TEMPS THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD INTO THE CWA BEHIND THE DEPARTING LOW....
AND REMAIN THROUGH SATURDAY NIGHT...PROVIDING FAIR AND DRY
CONDITIONS...BUT WITH GUSTY W WINDS CONTINUING THU INTO FRI.
IT WILL BE COOL...WITH HIGHS ONLY REACHING THE UPPER 30S AND
LOWER 40S...WITH OVERNIGHT LOWS FALLING INTO THE TEENS AND 20S.

AN AREA OF LOW PRESSURE MAY IMPACT THE CWA SAT NIGHT INTO
SUNDAY...AND THERE IS SOME DISAGREEMENT AMONG THE FORECAST MODELS
AS TO THE EXACT TRACK THIS LOW TAKE...AND JUST HOW CLOSE IT WILL
COME. FOR NOW WILL CARRY JUST SLIGHT CHANCE POP SAT NIGHT...AND
INCREASE TO CHANCE POP DURING SUNDAY. HIGH PRESSURE SHOULD RETURN
SUNDAY NIGHT INTO MON.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
FIRST BANDS OF PRECIPITATION ASSOCIATED WITH THE STRENGTHENING
COMPLEX LOW PRESSURE SYSTEM TO THE WEST/SOUTHWEST ARE MOVING THROUGH
ATTM. PRECIP AT MOST TERMINALS HAS EITHER BEGUN AS SNOW OR QUICKLY
TRANSITIONED OVER TO SNOW WITH ACCOMPANYING IFR/LIFR CONDITIONS...
BUT THINK DURATION OF SNOW AT NYC AREA TERMINALS SHOULD LAST NO
LONGER THAN ABOUT 09Z AS EASTERLY FLOW QUICKLY RAMPS UP AND ADVECTS
WARMER AIR INTO THE NYC AREA. TIMING OF CHANGE TO RAIN LESS CERTAIN
AT KHPN/KBDR/KGON...AND UNSCHEDULED AMENDMENTS ARE LIKELY THERE.
SNOW SHOULD CONTINUE THROUGH THE NIGHT AT KSWF...WITH A CHANGE TO
FREEZING RAIN/SLEET AFTER DAYBREAK...BUT CHANGE TO PLAIN RAIN THERE
ALSO UNCERTAIN.

EASTERLY FLOW SHOULD QUICKLY STRENGTHEN LATE TONIGHT AS SECONDARY
LOW PRESSURE ZIPS UP THE COAST TOWARD LONG ISLAND...AND EXPECT
SUSTAINED WINDS CLOSE TO 25 KT WITH GUSTS 35-40 KT TOWARD MORNING
AND LASTING THROUGH ABOUT MIDDAY ...ALSO LLWS AT SOME TERMINALS.
IFR/LIFR IN MODERATE-HEAVY RAIN LIKELY AT ALL TERMINALS AFTER
DAYBREAK...WITH TIMING OF CHANGE TO RAIN AT KSWF UNCERTAIN.
ALSO CANNOT RULE OUT A RUMBLE OF THUNDER AT KISP/KGON THIS AFTERNOON
AS THE LOW PASSES OVERHEAD OR JUST TO THE EAST.

IFR/LIFR LIKELY TO PERSIST INTO THIS EVENING UNTIL AFTER COLD FROPA
THIS EVENING. FROPA MAY BE ACCOMPANIED BY A RUMBLE OF THUNDER...AND
FOLLOWED BY VERY STRONG WSW WINDS.

OUTLOOK 06Z THU THROUGH SUNDAY...

LATE WED NIGHT...VFR WITH STRONG WSW WINDS.
THU-FRI...VFR WITH GUSTY W WINDS.
FRI NIGHT-SAT...VFR WITH DIMINISHING WINDS.
SUN...SUB-VFR POSSIBLE.

&&

.MARINE...
PRESSURE GRADIENT RAPIDLY STRENGTHENS OVERNIGHT AHEAD OF A COMPLEX
LOW PRESSURE SYSTEM TRACKING NE TOWARDS THE GREAT LAKES AND HIGH
PRESSURE SLOWLY SLIDING NE. EXPECTING EASTERLY WINDS ON ALL WATERS
TO INCREASE TO GALE LATE TONIGHT AHEAD OF ASSOC WARM FRONT AND
CONTINUE THROUGH AROUND 18Z AT WHICH TIME LLJ LIFTS N. EXPECTING
SEAS ON THE OCEAN TO RAPIDLY INCREASE TO 14 TO 17 FT IN RESPONSE.

WINDS WILL LIKELY FALL TO SCA LEVEL FOR A 6 TO 9 HR PERIOD WED
AFTERNOON INTO EARLY WED EVE AS WARM FRONT MOVES THROUGH...BEFORE
PICKING UP AGAIN TO GALE WED NIGHT ON ALL WATERS IN WAKE OF COLD
FRONT WITH STRONG CAA. GALES MAY CONTINUE INTO FRI...ESPECIALLY
OCEAN WATERS WITH PROLONGED PERIOD OF CAA AND TIGHT WESTERLY
GRADIENT IN WAKE OF SLOWLY DEPARTING LOW AND STRONG HIGH PRESSURE
OVER TENNESSEE VALLEY. SEAS REMAINING HIGH...PARTICULARLY EASTERN
WATERS.

RELATIVELY QUIET CONDITIONS ON SATURDAY AS HIGH PRESSURE BUILD IN.
THEN WINDS AND SEAS MAY BUILD AGAIN SATURDAY NIGHT AND SUNDAY WITH
THE POTENTIAL OF A COASTAL STORM AFFECTING THE REGION.

&&

.HYDROLOGY...
2 TO 2.5 INCHES LIQUID/LIQUID EQUIVALENT PRECIPITATION IS FORECAST
FOR TUESDAY NIGHT THROUGH WEDNESDAY...WITH LOCALLY HIGHER AMOUNTS
POSSIBLE. WHILE THE MAIN IMPACT IS EXPECTED TO BE URBAN/SMALL STREAM
FLOODING...IT COULD BE WIDESPREAD ENOUGH TO HAVE SIGNIFICANT IMPACT
ON THE MORNING RUSH. A FLASH FLOOD WATCH HAS BEEN ISSUED.

QPF AMOUNTS SHOULD BE MAXIMIZED DURING THE 5AM TO 11AM TIMEFRAME.
0.5 TO 1.0 INCH PER HOUR RATES ARE POSSIBLE DURING THIS PERIOD.

&&

.TIDES/COASTAL FLOODING...
MAIN CONCERN FOR COASTAL FLOODING WILL BE THE TIMES OF HIGH TIDE IN
WESTERN LONG ISLAND SOUND EARLY WED MORNING WHERE AROUND 2 FT
DEPARTURES ARE NEEDED FOR MINOR COASTAL FLOODING. WINDS AND PRESSURE
FALLS WILL JUST BE GETTING GOING AT THAT TIME...SO THINKING IS THAT
WE WILL GET CLOSE TO MINOR COASTAL FLOODING LEVELS...BUT FALLING
SHORT FOR THE MOST PART. ISOLATED MINOR IS POSSIBLE...BUT NOT ENOUGH
CERTAINTY FOR ADVISORY.

WINDS ARE WEAKENING AND THEN TURNING SW FOR THE LATE
AFTERNOON/EVENING HIGH TIDES...SO NOT EXPECTING US TO REACH THE 2 TO
2 1/2 FT NEEDED FOR MINOR.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM 4 AM TO 2 PM EST WEDNESDAY FOR CTZ009>012.
     FLASH FLOOD WATCH FROM 6 AM EST WEDNESDAY THROUGH WEDNESDAY
     AFTERNOON FOR CTZ005>012.
NY...WIND ADVISORY FROM 4 AM TO 2 PM EST WEDNESDAY FOR NYZ071>081.
     FLASH FLOOD WATCH FROM 6 AM EST WEDNESDAY THROUGH WEDNESDAY
     AFTERNOON FOR NYZ067>081.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     WEDNESDAY FOR NYZ067>070.
NJ...WIND ADVISORY FROM 4 AM TO 2 PM EST WEDNESDAY FOR NJZ006.
     FLASH FLOOD WATCH FROM 6 AM EST WEDNESDAY THROUGH WEDNESDAY
     AFTERNOON FOR NJZ002>006-011.
     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON EST
     WEDNESDAY FOR NJZ002.
MARINE...GALE WARNING FROM 3 AM WEDNESDAY TO 6 AM EST THURSDAY FOR
     ANZ330-335-338-340-345-350-353-355.

&&

AVIATION...GOODMAN
Hazardous weather outlook, Dec 8, 3:44 PM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
344 PM EST TUE DEC 8 2009

CTZ009>012-NJZ006-NYZ071>081-092100-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
344 PM EST TUE DEC 8 2009

...WIND ADVISORY IN EFFECT FROM 4 AM TO 2 PM EST WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ002-NYZ067>070-092100-
WESTERN PASSAIC-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
344 PM EST TUE DEC 8 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON
EST WEDNESDAY...
...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.
   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005>008-NJZ003>005-011-092100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-BERGEN-EASTERN PASSAIC-ESSEX-UNION-
344 PM EST TUE DEC 8 2009

...FLASH FLOOD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT AND
NORTHEAST NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-092100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
344 PM EST TUE DEC 8 2009

...GALE WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 6 AM EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Dec 9, 2:24 AM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
224 AM EST WED DEC 9 2009

CTZ009>011-NJZ003-004-NYZ071>073-076>078-080-090930-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-BERGEN-
EASTERN PASSAIC-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
QUEENS-NASSAU-NORTHWESTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
224 AM EST WED DEC 9 2009

SNOW HAS SPREAD INTO THE NORTHERN HALF OF NEW YORK CITY...NEARBY
PORTIONS OF NORTHEAST NEW JERSEY...SOUTHERN WESTCHESTER COUNTY AND
NEARBY PORTIONS OF COASTAL CONNECTICUT. A SLUSHY COATING OF
ACCUMULATION IS POSSIBLE ON SOME ROADWAYS...CAUSING LOCALLY
HAZARDOUS DRIVING CONDITIONS. A STRENGTHENING EASTERLY FLOW SHOULD
EVENTUALLY BRING WARMER AIR AND A CHANGE TO RAIN AFTER 4 AM.

NYZ079-081-090930-
NORTHEASTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
224 AM EST WED DEC 9 2009

RAIN MOVING INTO THE AREA WILL QUICKLY CHANGE TO LIGHT SNOW.
A SLUSHY COATING OF ACCUMULATION IS POSSIBLE ON SOME ROADWAYS...
CAUSING LOCALLY HAZARDOUS DRIVING CONDITIONS. A STRENGTHENING
EASTERLY FLOW SHOULD EVENTUALLY BRING WARMER AIR AND A CHANGE TO
RAIN AFTER 4 AM.

CTZ005-006-NJZ002-NYZ067>070-090930-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-WESTERN PASSAIC-ORANGE-
PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
224 AM EST WED DEC 9 2009

RADAR SHOWED BANDS OF MODERATE SNOW MOVING NORTHEAST FROM THE
LOWER HUDSON VALLEY INTO INTERIOR SOUTHWEST CONNECTICUT...WITH
BRIEF SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR LIKELY.
TOTAL ACCUMULATION THROUGH 430 AM SHOULD ALSO RANGE FROM 1 TO 2
INCHES...WITH LOCAL AMOUNTS OF 3 TO 4 INCHES POSSIBLE IN ORANGE
AND WESTERN PASSAIC COUNTIES. ROADWAYS WILL BE
HAZARDOUS OVERNIGHT.

GOODMAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern New Haven

When
December 9, 4:00 AM EST to 8:00 AM EST
Where
Northern New Haven forecast zone
Reported by
Official NWS Observations
Coordinates
41.443, -72.965 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2009Every state in 2009This day in weather historyWarnings in Connecticut, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208304.